Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 61, NWS Des Moines, IA

March 30, 2006Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 7:03 PM CST for Warren County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2006, 7:03 PM CST (01:03 UTC)
Expired
Mar 30, 2006, 7:30 PM CST
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Warren County, IA

The radar

The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:51 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 30, 2:51 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CST THU MAR 30 2006

DISCUSSION...
NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION
IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A
TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM
NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW
TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW
COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN
SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS
LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND
LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING
IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE
STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE
THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A
WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO
EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY
NORTH AFTER MIDNIGHT.

A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP
OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND
ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER
SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES.

THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR
SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER
WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING.

LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY.
THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH
INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND
THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I
DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL
LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS
LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH
THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE
THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY
THURSDAY.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF
STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z.

&&

KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CST THU MAR 30 2006

IAZ044>047-057>060-070>073-081>083-092>094-311200-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER
AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS
THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES
QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45
TO 60 MPH TO THE NORTHEAST DURING THE EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO
SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER.
MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY
DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.

IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-
084>086-095>097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
244 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE
THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF
INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11
PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY
WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE
THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315
PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER
ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH
EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE
STORMS.

In the hours before

Local storm report, Mar 30, 6:48 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SE PALMER             42.61N 94.57W
03/30/2006                   POCAHONTAS         IA   TRAINED SPOTTER

            DAMAGE TO MACHINE SHED.

&&

COGIL
Local storm report, Mar 30, 6:50 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     STORY CITY              42.19N 93.59W
03/30/2006  E60 MPH          STORY              IA   BROADCAST MEDIA

&&

KJ
Local storm report, Mar 30, 6:52 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     NEVADA                  42.02N 93.45W
03/30/2006                   STORY              IA   BROADCAST MEDIA

            SEMI TRUCK KNOCKED OVER ON HIGHWAY 30.

&&

KJ
Local storm report, Mar 30, 6:54 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 W AMES                42.02N 93.65W
03/30/2006                   STORY              IA   EMERGENCY MNGR

            MOBILE HOME FLIPPED OVER

&&

COGIL
Local storm report, Mar 30, 6:57 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 S BRITT               43.08N 93.80W
03/30/2006                   HANCOCK            IA   EMERGENCY MNGR

            HOG BUILDING BLOWN OFF FOUNDATION.

&&

KJ
Local storm report, Mar 30, 6:59 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     MADRID                  41.88N 93.82W
03/30/2006  M60 MPH          BOONE              IA   MESONET

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTTornado WarningDMXUnion30 min
Mar 30, 6:08 PM CSTSevere Thunderstorm WarningDMXBoone52 min
Mar 30, 6:13 PM CSTSevere Thunderstorm WarningDMXDallas, Polk47 min
Mar 30, 6:17 PM CSTSevere Thunderstorm WarningDMXClarke43 min
Mar 30, 6:19 PM CSTSevere Thunderstorm WarningDMXHancock41 min
Mar 30, 6:24 PM CSTSevere Thunderstorm WarningDMXStory36 min
Mar 30, 6:27 PM CSTSevere Thunderstorm WarningDMXHamilton33 min
Mar 30, 6:41 PM CSTSevere Thunderstorm WarningDMXHardin34 min
Mar 30, 6:44 PM CSTSevere Thunderstorm WarningDMXWright46 min
Mar 30, 6:47 PM CSTSevere Thunderstorm WarningDMXMarshall43 min
Mar 30, 6:50 PM CSTSevere Thunderstorm WarningDMXJasper40 min
Mar 30, 6:52 PM CSTSevere Thunderstorm WarningDMXFranklin53 min
Mar 30, 6:55 PM CSTSevere Thunderstorm WarningDMXCerro Gordo50 min
Mar 30, 7:01 PM CSTSevere Thunderstorm WarningDMXHancock29 min
Mar 30, 7:07 PM CSTSevere Thunderstorm WarningDMXButler, Grundy53 min
Mar 30, 7:29 PM CSTSevere Thunderstorm WarningDMXWorth36 min
Mar 30, 8:02 PM CSTTornado WarningDMXRinggold28 min
Mar 30, 8:23 PM CSTTornado WarningDMXDecatur37 min
Mar 30, 8:50 PM CSTTornado WarningDMXClarke25 min
Mar 30, 8:50 PM CSTTornado WarningDMXClarke25 min
Mar 30, 9:05 PM CSTTornado WarningDMXLucas25 min
Mar 31, 7:33 AM CSTWind AdvisoryDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 32 more10 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.